|UK - First Line Therapy Choice
Dec 9, 2004
Whilst I realise guidelines differ in the US to the UK, I would still, if I may, like to ask your advice on the following issue.
I am trying to decide on my choices for first line therapy. I am HBV/HIV co-infected, although PCR tests for my HBV have been undetectable since early 2003. I was infected and diagnosed with both in early 2002. My most recent meds show my CD4 at 298 and my VL at 64900, with previous results being CD4 452, VL >100,000.
I have been very interested in the promising results coming out of the US in relation to Truvada/Sustiva as a combination. Upon discussing this as my preferred choice of therapy with my Doctor, she has suggested that I drop Sustiva because of the sleep related issues and replace it with Reyataz boosted with Ritonavir.
I am worried about potential interactions and side effects with this combination but am not aware of any information that may be available. As both Reyataz and Truvada have both been licensed longer in the US, I wondered if you could offer any advice. I also worry about taking Ritonavir as it seems to boost every substance known to man! Could the combination of Truvada/Reyataz perform as well without boosting?
I would be most grateful if you could offer any advice on the above as here in the UK I don't seem to be able to locate any helpful information.
Many thanks. Jon C United Kingdom
| Response from Dr. Conway
As a compromise between the UK and US, I will answer the question from Canada. The best regimens are those that are effective, simple, easy to take and have few acute side effects.
A backbone of Truvada is great, as one pill once a day. As an aside, both of the medications it contains have good activity against HBV, a bonus for you. The issue with Sustiva as a third drug is the side effect profile, and the fact that it often needs to be taken at night to limit the side effects. thus, if you want to take all ofo your pills at once, you have to do so at night.
As for the reyataz, it is best taken fasting, so ths is a bit of a limitation. Many people believe that you do not need to take it with Norvir especially as first HAART and if you will be highly adherent to therapy. In two large studies in drug-naive patients, unboosted Reyataz was shown to be as effective as nelfinavir and efavirenz as third drugs in initial HAART. The main side effect here would be a chemical jaundice. If it occurs, it is usually minor and reversible.
All the choices you outline are acceptable, the key is to oick the one to which you feel comfortable committing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Sex With Sex Worker Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Penis Discharge After Vaginal Sex Condom Broke Worried I Have HIV
- Purple Spots After Genital Rubbing Worried I Have HIV
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.